Smart Patients Get Smart Care™

The World’s Leading Authority for Chronic Lymphocytic Leukemia Patients

I’m in remission and worried that stopping my therapy will affect my remission.

Ask the Doctor Question:

I am taking Calquence for CLL.  I stopped taking predison last January and started having muscle and leg pain. It’s been six-months and even with exercise it has not improved.  My doctor cut me down to one dose of Calquence instead of two to see if that is the problem – it hasn’t helped my leg weakness.  He now wants me to stop taking Calquence for three-weeks to see if that is the cause. I’m in remission and worried that stopping my therapy will affect my remission.

Answer: It is very common adverse reaction for this medication that effects approximately 29% of patients. The sudden onset of muscle spasms can be very intense and painful for some. But for most, they fortunately tend to be short lived.

Here are some other things that you might consider:

  • Caffeine consumption can lead to or worsen muscle spasms. Try to keep caffeine consumption to under 400mg per day bearing in mind that a 12-ounce serving of coffee is 260mg and 120-ounce of soda can contain 30-70mg. Tea has less caffeine and may be a good substitute – particularly the decaffeinated products.
  • Low potassium is another culprit. However supplemental potassium has high osmolality and causes water to be drawn into the bowels and results in the diarrhea. I would first look at your most recent lab values for potassium and if they are normal, no action is needed. If they are on the low end, consider dietary sources of potassium such as bananas, oranges (other than Seville), avocado, spinach, or salmon. Just note grapefruit is a recommended source of potassium but should be avoided due to the possible drug/food interaction.
  • Low magnesium just like low potassium can cause spasms. But supplemental magnesium has the same issue as potassium, plus it is a natural laxative product. Magnesium is not usually part of routine lab tests. However, there are so many food sources of magnesium that if you are eating a balanced diet, it is not likely that you are deficient in this electrolyte.
  • Dehydration is another cause of muscle spasms, but I wouldn’t consider sports drinks, because again these products are high osmolality and can lead to diarrhea. Stick to non-electrolyte containing products or plain water. The package insert for Calquence suggests a minimum of 48-ounces of fluids per day. You should also refrain from alcohol intake as well as caffeine as mentioned earlier, because both of these acts as diuretics. If you are on a diuretic medication, speak to your provider about possible alternative medications.
  • One last recommendation is that you request your provider to draw a Vitamin D blood level. The levels that are considered acceptable are a bit controversial, but most practitioners now recommend levels of 40 to 60ng/mL. If your value is below 30 consider 5,000 units a day along with at least 90 micrograms of Vitamin K. If between 30 and 60 consider 2,000 units a day along with the Vitamin K. Repeat Vitamin D level 90 days after starting supplement.
  • Some resources discuss herbal medications with anti-inflammatory properties such as Vitamin E, Curcumin, Omega 3 Fatty Acids that could help, but there are potential drug interactions with these products in that many have anticoagulant properties as does the Calquence. So, refrain from these without discussing the risk/benefit with your CLL specialist.

Ultimately, we recommend you continue to work with your healthcare provider to find a solution and follow his/her advice.